Archived

This topic is now archived and is closed to further replies.

Accutane Indecision

5 posts in this topic

Hi everybody,

I'm experiencing a moment of crisis. I'm sitting on my bed with a partially-opened packet of 20mg accutane capsules staring back at me. I was literally about to put my first dose in my mouth when I was wracked with doubt. My acne is confined to my face, but moderate and persistent. It has resisted every topical treatment, and I finally achieved some degree of normalcy with a year-long course of doxycycline. I went to my derm once the doxycycline started to lose its efficacy, and she told me my options were accutane or transitioning to another antibiotic (solodyn). She explained that the antibiotic will, in turn, stop working and my acne will resurface. I realized the only permanent option was accutane and I started to do research on side effects. After I freaked out about IBD and the like, my derm reassured me that I would experience a reduced risk of long-term side effects sue to my low (40mg at the peak) dose. To what extent is this true? I filled the prescription, and as I said before, am now terrified to start taking it.

The side effects about which I'm currently most concerned are erectile dysfunction, general brain impairment (here's a frightening study about that: http://www.pnas.org/content/101/14/5111), and premature epiphyseal closure (stunted growth). Can somebody please console me or offer a persuasive argument for/against accutane? I'm so conflicted....

Share this post


Link to post
Share on other sites

Hi everybody,

I'm experiencing a moment of crisis. I'm sitting on my bed with a partially-opened packet of 20mg accutane capsules staring back at me. I was literally about to put my first dose in my mouth when I was wracked with doubt. My acne is confined to my face, but moderate and persistent. It has resisted every topical treatment, and I finally achieved some degree of normalcy with a year-long course of doxycycline. I went to my derm once the doxycycline started to lose its efficacy, and she told me my options were accutane or transitioning to another antibiotic (solodyn). She explained that the antibiotic will, in turn, stop working and my acne will resurface. I realized the only permanent option was accutane and I started to do research on side effects. After I freaked out about IBD and the like, my derm reassured me that I would experience a reduced risk of long-term side effects sue to my low (40mg at the peak) dose. To what extent is this true? I filled the prescription, and as I said before, am now terrified to start taking it.

The side effects about which I'm currently most concerned are erectile dysfunction, general brain impairment (here's a frightening study about that: http://www.pnas.org/...ent/101/14/5111), and premature epiphyseal closure (stunted growth). Can somebody please console me or offer a persuasive argument for/against accutane? I'm so conflicted....

Share this post


Link to post
Share on other sites

I was scared too. I talked to friends who had taken it before I started. No one had anything bad to report but dry skin and lips. They all said that the benefits far outweighed the side effects for them. I am a week in now and just keep telling myself that this is going to lead to good things in the end. Clear skin and no need to be on acne meds forever (I've been on them for 7 years now) sounds awesome to me and I just keep looking forward to that every day! So far so good. I'm happy that I have started, because the sooner you get started the sooner you get finished and have clear skin! I'm only 110 lbs and got started on 60mg/day because mine is so severe. Mine is only on my face too. My back and chest have always been perfectly clear, but having it on the face sucks the worst if you ask me because you can't cover it up and everyone sees/looks at your face first.... Good luck and hang in there! Be positive and I hope it all works out for you! This is a great place for support and questions for those of us who have concerns! I hope in 6 months we will both be happy and finally spot free once and for all!! wink.png

Share this post


Link to post
Share on other sites

I was on 20mg a day for 2 months, I've been on 40mg a month for 4 months, honestly all the side-effects you're so worried about tend to be more prominent to those

on very high doses. When I asked my dermatologist if 20 mg was too low, he said that with a lower dosage, I would have less severe side-effects & he was right. I only had dry lips and dry skin! Thats it. So, I don't think you have anything to be worried about. I think people tend to read all these scary stories and think its something common, or that it'll happen to them, but with a low dosage I think you'll be fine.

Share this post


Link to post
Share on other sites

so basically just take the first pill and try it out....one pill isn't going to kill u. see how you feel about it, honestly all that scary stuff you hear about barely ever happens. I was a little apprehensive about starting it but seriously it was an amazing experience and nothing bad happened to me and likely none of that extreme stuff u are worried about will happen to u either. Just remember you can stop taking them anytime u want but give it a shot! I bet all you will get is dry lips and all the usual stuff so go for it!

Share this post


Link to post
Share on other sites